Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 17, 2005, 4:28 PM EDT for St. Lawrence County, New York. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2005, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 17, 2005, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:55 PM EDT | FLASH FLOOD | Gouverneur, NY | WATER ONE FOOT DEEP OVER DALE ROAD |
| Jul 17, 5:00 PM EDT | FLASH FLOOD | Gouverneur, NY | ROUTE 11...LITTLE BOW ROAD AND STATE HIGHWAY 58 AT NATURAL DAM CLOSED DUE TO WATER OVER THEM |
| Jul 17, 5:13 PM EDT | HEAVY RAIN 4.1 | Gouverneur, NY | RAINFALL AMOUNT IS SINCE NOONTIME. KEARNEY AND GRAVEL ROAD UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 172028
FFWBTV
NYC089-172330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT SUN JUL 17 2005
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SAINT LAWRENCE COUNTY IN NORTHERN NEW YORK
* UNTIL 730 PM EDT.
* AT AROUND 415 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN THE
TOWN OF GOUVERNEUR REPORTED SEVERE FLOODING AND ARE RECOMMENDING
NO UNNECESSARY TRAVEL. FLASH FLOODING RAINS FROM THUNDERSTORMS
JUST SOUTHWEST OF FOWLER...OR ABOUT 20 MILES NORTHEAST OF FORT
DRUM...WILL BE MOVING ACROSS THE SOUTHWESTERN PORTION OF SAINT
LAWRENCE COUNTY OVER THE NEXT FEW HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HEUVELTON...GOUVERNEUR...RICHVILLE...DE KALB...RENSSELAER FALLS...
SOUTH EDWARDS...RUSSELL...HERMON AND EDWARDS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4441 7589 4413 7529 4443 7511 4460 7528
4474 7548
$$2 follow-up statements
000
WGUS71 KBTV 172142
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
542 PM EDT SUN JUL 17 2005
NYC089-172330-
SAINT LAWRENCE NY-
542 PM EDT SUN JUL 17 2005
...THE FLASH FLOOD WARNING FOR SAINT LAWRENCE COUNTY NEW YORK
CONTINUES TO BE IN EFFECT UNTIL 730 PM EDT...
AT AROUND 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THE BACK EDGE OF THE HEAVIEST RAINFALL JUST STARTING TO
MOVE INTO EXTREME SOUTHWESTERN SAINT LAWRENCE COUNTY. NUMEROUS
ROADS HAVE BEEN CLOSED IN THE GOUVERNEUR NEW YORK AREA. SPOTTER AND
RADAR ESTIMATES OF AS MUCH AS 4 TO 6 INCHES OF RAIN HAS FALLEN
ACROSS THE REGION OVER THE LAST FEW HOURS.
LOCATIONS MOST AT RISK FOR CONTINUED FLOODING INCLUDE THE COMMUNITIES
OF GOUVERNEUR...RICHVILLE...DE KALB AND EDWARDS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. OBEY ALL ROAD CLOSURE SIGNS...AS THEY ARE THERE FOR YOUR
SAFETY.
LAT...LON 4441 7589 4413 7529 4443 7511 4460 7528
4474 7548
$$000 WGUS71 KBTV 172340 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 740 PM EDT SUN JUL 17 2005 NYC089-180100- SAINT LAWRENCE NY- 740 PM EDT SUN JUL 17 2005 ...THE FLASH FLOOD WARNING FOR SAINT LAWRENCE COUNTY NEW YORK HAS EXPIRED... AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY SHOWERS AND THUNDERSTORMS AROUND 20 MILES SOUTH OF STAR LAKE NEW YORK...MOVING NORTH AT AROUND 15 MPH. THESE STORMS WILL BE... NEAR STAR LAKE AND JUST WEST OF WANAKENA AROUND 830 PM... NEAR FINE AND JUST EAST OF SOUTH EDWARDS AROUND 850 PM... NEAR DEGRASSE AROUND 910 PM... NEAR WEST PIERREPONT AND RUSSELL AROUND 930 PM. THESE PORTIONS OF SAINT LAWRENCE COUNTY HAVE NOT RECEIVED AS MUCH RAIN AS THE GOUVERNEUR TO HAMMOND REGIONS OF SAINT LAWRENCE COUNTY... WHERE AS MUCH AS 3 TO 6 INCHES OF RAIN FELL TODAY. SEVERAL ROADS HAVE BEEN CLOSED IN THE GOUVERNEUR AND FOWLER NEW YORK AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. OBEY ALL ROAD CLOSURE SIGNS...AS THEY ARE THERE FOR YOUR SAFETY. $$ MURRAY/WFO BTV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:10 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 17, 4:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT SUN JUL 17 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... TONIGHT THRU MONDAY MAY BE SOME OF THE HIGHEST DWPTS AND GREATEST PRECIPITABLE WATER WELL SEE ALL SEASON. RESULT WILL BE VERY WARM OVERNIGHT TEMPS WITH SOME MINS IN THE MID 70S...CLOSE TO RECORD HIGH MINIMUM TEMPERATURES. S/WV TROF APCHG FROM SWRN MI IS LKLY ASSOCIATED WITH THE WEEK-OLD REMNANTS OF TROPICAL STORM DENNIS...AND WILL MOVE NEWRD INTO SWRN QUEBEC ON MONDAY. THIS FEATURE WILL BE THE TRIGGER FOR A LOOSELY ORGANIZED CONVECTIVE MAX...OCCURRING DURING FAVORED MIDDAY HOURS ACROSS ESPECIALLY THE NRN PTNS OF THE FCST AREA ON MONDAY. GUIDANCE POPS APPEAR TOO HIGH FOR TNGT WHERE LOW CHANCE POPS APPROPRIATE IN VERMONT AND GOOD CHANCE IN NRN NY. WILL ACCEPT LKLY POPS MOST AREAS FOR MONDAY WITH AFOREMENTIONED TRIGGER. THE TYPICAL DIURNAL LULL IN CONVECTION ON MONDAY NIGHT WILL PROBABLY BE PRETTY PRONOUNCED...ESPECIALLY SINCE ONE S/WV WILL HAVE PASSED INTO QUEBEC AND NEXT S/WV...PREFORNTAL TROF...AND SFC FRONT WONT BE ARRIVING UNTIL TUESDAY MIDDAY FOR ANOUTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. MUCH APPRECIATED DRYING AND COOLING SHOULD ARRIVE TUESDAY NIGHT WITH SUNNY AND BRIGHT DAY EXPECTED WEDNESDAY WITH NEAR NORMAL TEMPERATURES. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... HI PRESS TO AFFECT THE FA ON WED AND THU...WITH ANOTHER CFROPA ON FRI. MORE HI PRESS LOOKS TO BE AFFECTING THE FA FOR NEXT WEEKEND. CHC POPS FOR ANY CONVECTION STILL LOOKS GOOD FOR MUCH OF FRI...WITH DRY WX EXPECTED ACRS MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE KEPT PRETTY CLOSE TO OUR PREVIOUS GRIDS ACRS MUCH OF THE EXTENDED PERIOD WITH THE LATEST AVAILABLE GUIDANCE LOOKING PRETTY MUCH AS IT DID YESTERDAY. LOADED IN THE LATEST HPC GUIDANCE FOR NEXT SUN. JUST A FEW TWEAKS TO SOME TEMP AND WIND GRIDS TO MESH A LIL BETTER WITH SURROUNDING WFOS. && .AVIATION... NONE OF THE TAF SITES TO COMPLETELY DECOUPLE OVRNITE TONITE. CONVECTION POSSIBLE ACRS MUCH OF THE FA (ESPECIALLY ACRS NY STATE) INTO EARLY TONITE...THEN AGAIN ON MON. PLENTY OF CLDS EXPECTED TO BE AROUND AS WELL...WITH EVEN SOME LOWER CIGS POSSIBLE AT KMSS/KSLK AND MAYBE EVEN KMPV. S-SW SFC FLOW TO PERSIST ACRS THE FA THRU AT LEAST EARLY ON MON. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB LONG TERM...MURRAY AVIATION...MURRAY
Hazardous weather outlook, Jul 17, 4:21 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 421 AM EDT SUN JUL 17 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-180820- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 421 AM EDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE AREA...ESPECIALLY THIS AFTERNOON. ANY POTENTIAL HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAINFALL AS DEEP MOISTURE REMAINS IN PLACE OVER THE NORTH COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: LITTLE CHANGE IN AIR MASS IS EXPECTED ON MONDAY AND TUESDAY AS DEEP MOISTURE REMAINS IN PLACE AND THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AND TUESDAY. THE POTENTIAL FOR HEAVY RAINFALL WILL ALSO EXIST ON BOTH DAYS WITH ANY OF THE THUNDERSTORMS. A CHANGE IN AIR MASS IS EXPECTED LATE TUESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY AND THURSDAY BRINGING COOLER AND DRIER WEATHER TO THE REGION. A COLD FRONT WILL MOVE THROUGH ON FRIDAY AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTH COUNTRY WITH ANOTHER HIGH PRESSURE SYSTEM MOVING IN FOR SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. EVENSON
In the hours before
Special weather statement, Jul 17, 3:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 349 PM EDT SUN JUL 17 2005 NYZ026-029-087-172145- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS FROM EDWARDSVILLE TO AROUND 20 MILES SOUTHWEST OF FOWLER IN NEW YORK...MOVING NORTHEAST AT AROUND 10 MPH. A SPOTTER IN GOUVERNEUR REPORTED OVER 2 INCHES OF RAINFALL IN THE PAST FEW HOURS AS OF 330 PM. THESE HEAVY SHOWERS AND STORMS...WITH TORRENTIAL DOWNPOURS...WILL BE NEAR GOUVERNEUR AGAIN BY 4 PM...NEAR OGDENSBURG BY 420 PM...NEAR RICHVILLE AND HEUVELTON BY 430 PM...NEAR DE KALB BY 450 PM...AND NEAR RENSSELAER FALLS AND LISBON BY AROUND 5 PM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THE STORMS PASS BY. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. MURRAY
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.